Malpractice Case: Watch Out for Drug Interactions and Overuse

Gordon T. Ownby

Disclosures

August 21, 2019

Medscape Editor's Key Notes:

  • While on the lookout for signs of drug abuse, physicians should also monitor for drug interactions and simple overuse.

  • Physicians or a care team member should keep an eye on medication management.

  • Ask about medications prescribed by all healthcare providers and ensure that patients understand directions clearly to avoid overuse.

Keep a Careful Eye on Multiple Prescriptions

Physicians with patients on pain medication regimens are often attuned to signs of drug abuse. Multiple-drug interactions and simple overuse should also be a concern.

A registered nurse started visiting with Dr. IM, an internist, for her primary care needs. Her history included hypertension on medication, iron deficiency, anemia, hypothyroidism, and Addison's disease. She was allergic to ASA analgesics and nonsteroidal anti-inflammatories. Early in her visits to Dr. IM, the patient complained of low back pain radiating to both legs. Dr. IM prescribed Flexeril 5 mg every 12 hours and tramadol 50 mg every 6 hours for pain.

On the patient's next visit, Dr. IM referred his patient to physical therapy, ordered lumbar spine films, and prescribed Flexeril again as well as continuation of tramadol. When the patient underwent the radiology procedure sometime later, the impression was advanced narrowing of the L4-L5 disc space, but otherwise normal.

Over the next 7 years, Dr. IM variously prescribed refills of tramadol and cyclobenzaprine plus zolpidem, lorazepam, sertraline, carisoprodol, hydrocodone, vortioxetine, temazepam, and lidocaine patches. The patient's complaints during that time included anxiety, breakthrough pain, difficulty sleeping, and depression. She also had knee surgery. At year 6, Dr. IM referred the patient to a psychiatrist but continued her various medications. Several months later, Dr. IM had the patient sign a long-term controlled substances therapy contract and continued her various prescriptions, including celecoxib for knee pain.

About 8 months following the signing of the pain contract, the 48-year-old patient was found unresponsive by her husband. Her death was attributed to apparent mixed-drug intoxication via accidental overdose of prescription medication. There was no evidence of suicide.

In a wrongful death lawsuit, the patient's husband alleged that the amounts and frequency of the prescriptions were below the standard of care and that Dr. IM failed to wean the patient off medications or refer her to alternative methods of pain control or drug rehabilitation. Unknown to Dr. IM, the patient was also taking over-the-counter aids, such as Benadryl and Unisom, concurrent with her other controlled substances.

Though the lawsuit claimed that Dr. IM should have seen "clear evidence that the decedent was addicted to and abusing" narcotics and other medications, the record did not show the typical "abusive" efforts to obtain medication for nontherapeutic purposes such as doctor-shopping, lying, or stealing to get more medication. Virtually all of the patient's medications came through Dr. IM's prescriptions, which were filled at a single location.

Supported by the autopsy report, however, was the additional allegation of significant drug interactions and contraindications between medications. Dr. IM and the husband resolved the lawsuit informally.

Though Dr. IM referred his patient to a psychiatrist, his record failed to show any follow-up on that referral while he continued to prescribe her multiple medications. Would another referral — such as to a pain management specialist — have brought on board someone with more focused training spotting mixed-drug dangers in the patient?

A patient who lacks the classic signs of drug abuse may still be at risk for drug overuse. Primary care physicians may be especially at risk of failing to appreciate all of the pharmacology involved in a complex regimen of potent medications prescribed over a long period of time.

This case comes from the "Case of the Month" column featured in the member newsletter published by the Cooperative of American Physicians, Inc. The article was originally titled "Be Wary of Drug Interactions and Overuse, Not Just Abuse."

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....